Alert archive / Michigan / Winter Storm Warnings in 2017

Winter Storm Warning 5, NWS Grand Rapids, MI

December 30, 2017Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this winter storm warning at Dec 30, 2017, 3:28 AM EST for Allegan County, Van Buren County, Michigan. It was in force for 31 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 30, 2017, 3:28 AM EST (08:28 UTC)
Expired
Dec 31, 2017, 10:24 AM EST
In force
31 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 4:55 AM ESTHEAVY SNOW 9.1Bloomingdale, MIPAST 24 HOUR SNOWFALL. TWO DAY TOTAL OF 12.9 INCHES
Dec 30, 4:55 AM ESTHEAVY SNOW 9.1Bloomingdale, MIPAST 24 HOUR SNOWFALL. TWO DAY TOTAL OF 12.9 INCHES.
Dec 30, 7:00 AM ESTSNOW 5.54 Nne Paw Paw, MI24 HOUR TOTAL. COCORAHS STATION MI-VB-4, 3 NNE PAW PAW.
Dec 30, 7:00 AM ESTSNOW 5.81 Wsw Plainwell, MI24 HOUR TOTAL. COCORAHS STATION MI-AN-25, PLAINWELL.
Dec 30, 7:00 AM ESTSNOW 71 Nne Hopkins, MI24 HOUR TOTAL. CO-OP OBSERVER STATION HPKM4, HOPKINS 1 N.
Dec 30, 11:00 AM ESTSNOW 7Mattawan, MIAPPROXIMATELY A 36 HOUR TOTAL.
Dec 31, 7:00 AM ESTSNOW 1.51 Wsw Plainwell, MI24 HOUR TOTAL. COCORAHS STATION MI-AN-25, PLAINWELL.
Dec 31, 8:00 AM ESTHEAVY SNOW 01 Nnw Ganges, MITRAVEL ALONG I-196 IN ALLEGAN COUNTY IS DISCOURAGED DUE TO ZERO VISIBILITY OCCURRING IN HEAVY SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS43 KGRR 300828
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
328 AM EST Sat Dec 30 2017

MIZ064-071-301630-
/O.UPG.KGRR.WW.Y.0028.000000T0000Z-171230T1800Z/
/O.NEW.KGRR.WS.W.0005.171230T0828Z-171231T1200Z/
Allegan-Van Buren-
Including the cities of Holland and South Haven
328 AM EST Sat Dec 30 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...Snow showers will continue through today and are expected
  to increase in intensity this evening. Snowfall rates over an
  inch per hour are possible...especially from Holland southward
  to South Haven. Plan on difficult travel conditions. Additional
  snow accumulations of 4 to 7 inches, with localized amounts up
  to 9 inches, are expected. Additional rounds of heavy snow are
  forecasted right into Monday so stay tuned as headlines may be
  needed due to the increasing impacts from the continued
  accumulating snow.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 7 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ037-043-301630-
/O.EXB.KGRR.WW.Y.0028.000000T0000Z-171231T0900Z/
Mason-Oceana-
Including the cities of Ludington and Hart
328 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...Snow showers occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 3 to 5 inches are 
  expected.

* WHERE...Mason and Oceana counties.

* WHEN...Until 4 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ050-056-301630-
/O.EXT.KGRR.WW.Y.0028.000000T0000Z-171231T0900Z/
Muskegon-Ottawa-
Including the cities of Muskegon, Grand Haven, and Jenison
328 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...Snow showers occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 3 to 5 inches are 
  expected.

* WHERE...Muskegon and Ottawa counties.

* WHEN...Until 4 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ065-072-073-301630-
/O.EXT.KGRR.WW.Y.0028.000000T0000Z-171230T2100Z/
Barry-Kalamazoo-Calhoun-
Including the cities of Hastings, Kalamazoo, and Battle Creek
328 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Snow showers occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 1 to 4 inches are 
  expected.

* WHERE...Barry, Kalamazoo and Calhoun counties.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ057-301630-
/O.CON.KGRR.WW.Y.0028.000000T0000Z-171230T1800Z/
Kent-
Including the city of Grand Rapids
328 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Snow showers occurring. Plan on slippery road 
  conditions. Additional snow accumulations of up to two inches 
  are expected.

* WHERE...Kent county.

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
5 follow-up statements
886 
WWUS43 KGRR 301531
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1031 AM EST Sat Dec 30 2017

MIZ057-301645-
/O.CAN.KGRR.WW.Y.0028.000000T0000Z-171230T1800Z/
Kent-
Including the city of Grand Rapids
1031 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY IS CANCELLED...



$$

MIZ064-071-302345-
/O.CON.KGRR.WS.W.0005.000000T0000Z-171231T1200Z/
Allegan-Van Buren-
Including the cities of Holland and South Haven
1031 AM EST Sat Dec 30 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Additional snow accumulations of 3 to 6 inches, 
  with localized amounts up to 8 inches, are expected.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 7 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ037-043-050-056-302345-
/O.CON.KGRR.WW.Y.0028.000000T0000Z-171231T0900Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
1031 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SUNDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of 2 to 4 inches are expected.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 4 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ065-072-073-302100-
/O.CON.KGRR.WW.Y.0028.000000T0000Z-171230T2100Z/
Barry-Kalamazoo-Calhoun-
Including the cities of Hastings, Kalamazoo, and Battle Creek
1031 AM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of up to two inches are expected.

* WHERE...Barry, Kalamazoo and Calhoun counties.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
561 
WWUS43 KGRR 302030
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
330 PM EST Sat Dec 30 2017

MIZ065-072-073-302130-
/O.CAN.KGRR.WW.Y.0028.000000T0000Z-171230T2100Z/
Barry-Kalamazoo-Calhoun-
Including the cities of Hastings, Kalamazoo, and Battle Creek
330 PM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY IS CANCELLED...



$$

MIZ064-071-310430-
/O.CON.KGRR.WS.W.0005.000000T0000Z-171231T1200Z/
Allegan-Van Buren-
Including the cities of Holland and South Haven
330 PM EST Sat Dec 30 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Additional snow accumulations of 1 to 3 inches, 
  with localized amounts up to 5 inches, are expected.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 7 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ037-043-050-056-310430-
/O.CON.KGRR.WW.Y.0028.000000T0000Z-171231T0900Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
330 PM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SUNDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 4 AM EST Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
654 
WWUS43 KGRR 310218
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
918 PM EST Sat Dec 30 2017

MIZ064-071-311030-
/O.EXT.KGRR.WS.W.0005.000000T0000Z-171231T1700Z/
Allegan-Van Buren-
Including the cities of Holland and South Haven
918 PM EST Sat Dec 30 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON EST SUNDAY...

* WHAT...Periods of heavy snow showers will move back into the
  area toward daybreak and continue into the late morning. Plan 
  on difficult travel conditions. Additional snow accumulations of
  up to 2 inches, with localized amounts up to 5 inches, are 
  expected.

* WHERE...Allegan and Van Buren counties, mostly near within 10
  miles of the Lake Michigan shore. 

* WHEN...Until noon EST Sunday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ037-043-050-056-311030-
/O.EXT.KGRR.WW.Y.0028.000000T0000Z-171231T1700Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
918 PM EST Sat Dec 30 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST SUNDAY...

* WHAT...Periods of heavy snow showers will continue into the mid
  morning hours. Plan on slippery road conditions. Additional 
  snow accumulations of up to 2 inches, with localized amounts up 
  to 4 inches, are expected.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until noon EST Sunday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
629 
WWUS43 KGRR 310803
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
303 AM EST Sun Dec 31 2017

MIZ064-071-311615-
/O.CON.KGRR.WS.W.0005.000000T0000Z-171231T1700Z/
Allegan-Van Buren-
Including the cities of Holland and South Haven
303 AM EST Sun Dec 31 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Bands of heavy snow showers were located just offshore as
  of 300 am. Some of the bands are forecasted to move onshore 
  this morning. Plan on difficult travel conditions. Additional 
  snow accumulations of 1 to 3 inches are expected with locally 
  more than 4 inches possible near any stronger banding. 

* WHERE...Allegan and Van Buren counties.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Cold wind chills as low as 25 below zero 
  will cause frostbite in as little as 30 minutes to exposed 
  skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ037-043-050-056-311615-
/O.CON.KGRR.WW.Y.0028.000000T0000Z-171231T1700Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
303 AM EST Sun Dec 31 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* WHAT...Localized bands of snow showers were occurring. Plan on
  slippery road conditions. Additional snow accumulations of up to
  two inches are expected...possibly more for far western Ottawa
  County.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. Cold wind chills as low as 15 below zero will cause 
  frostbite in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr
013 
WWUS43 KGRR 311524
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1024 AM EST Sun Dec 31 2017

MIZ064-071-312100-
/O.CAN.KGRR.WS.W.0005.000000T0000Z-171231T1700Z/
/O.EXB.KGRR.WW.Y.0028.000000T0000Z-171231T2100Z/
Allegan-Van Buren-
Including the cities of Holland and South Haven
1024 AM EST Sun Dec 31 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Allegan and Van Buren counties.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ037-043-050-056-312100-
/O.EXT.KGRR.WW.Y.0028.000000T0000Z-171231T2100Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
1024 AM EST Sun Dec 31 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Snow occurring. Plan on slippery road conditions. 
  Additional snow accumulations of up to two inches are expected.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

weather.gov/grr

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 30, 3:28 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 30, 3:28 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 AM EST Sat Dec 30 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 313 AM EST Sat Dec 30 2017

Snow showers will continue along the lakeshore through much of the
weekend. Travel conditions will be dangerous at times. Inland the
snow showers today could lead to some impacts with less
accumulations the further inland you go. The arctic airmass will
persist right through the weekend leading to very cold
temperatures.

&&

.SHORT TERM...(Today through Monday)
Issued at 313 AM EST Sat Dec 30 2017

I upgraded Allegan and Van Buren counties to a warning. Increased
confidence exists for greater then moderate impacts to evolve from
this persistent arctic airmass. I only carried the warning til
12z Sun. There are some indications that the main band will push
offshore...but not all high res models show this. There will be
multiple meso lows within the banding tonight and beyond...which
could impact where the heaviest snow falls and for how long. We
could certainly end up extending the warning well through the
weekend if the band stalls out along the immediate lakeshore. The
combination of strong low level convergence...favorable
instability and a moist DGZ support intense snow rates within the
main band this evening from near Holland southward through South
Haven.

Multiple models show a stronger meso low just west of Holland
Sunday afternoon moving onshore Sunday evening with gusty winds
south of this feature. This could spell high impacts for the South
Haven area. Will definitely need to monitor this closely.

.LONG TERM...(Monday night through Friday)
Issued at 313 AM EST Sat Dec 30 2017

A slight pattern change occurs early in the week, where H8 temps
won't be as cold Monday night through Tuesday night.  However there
is little consequence since the models show the shallow cold air
remaining parked near the surface.  This period will also see a
rather brisk west wind as we will be positioned between low pressure
over James Bay and high pressure over MO. So have backed off any
brief warming in this period. In fact once you factor the brisk
winds, wind chill readings may be in the minus teens below zero for
times both Monday and Tuesday nights.  Then an arctic front drops in
Wednesday and enforces the brutally cold air.  H8 temps lower to
around -20C by Wednesday night and this continues through Friday.
After highs in the upper teens Tue/Wed, we will only struggle to 10
to 15 Thu/Fri.

A brief lull in the snow is expected Monday night through Tuesday
evening, although a few light snow showers may still come off the
lake.  Then the snow will ramp up again by late Tuesday night ahead
of the arctic front.  More significant lake effect snow can be
expected right into Friday as another upper trough sets up to our
east.  This will bring cyclonic flow, and air originating from far
northern Alaska, or even the Beaufort Sea of the Arctic Ocean, into
the Great Lakes region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1213 AM EST Sat Dec 30 2017

Lake effect snow showers will continue for much of the day.
However with winds gradually turning to the north, the snow
showers will gradually stay closer to the Lake Michigan coast with
time.

IFR will be possible for all the TAF sites through the rest of the
night. But they should remain west of LAN and JXN by about 14Z,
GRR and BTL about 20Z, AZO about 01Z, and finally moving offshore
of MKG toward the end of this forecast period.

Winds will pick up early this morning and gust to around 20 knots
at times.  They will only calm down into the early evening.

&&

.MARINE...
Issued at 313 AM EST Sat Dec 30 2017

Will keep the small craft advisory going. Conditions will be
dangerous for any small craft that venture out due to the high
waves and low visibilities.

&&

.HYDROLOGY...
Issued at 210 PM EST Fri Dec 29 2017

Rivers are ice covered and fluctuations in river levels are
occurring in some spots. A few gauges including Smyrna, Whitehall,
and Eagle may be reading too high due to ice affecting the
gauges. Others are showing minor rises in river levels which may
be due to ice constricting the flow downstream. Unrelenting cold
will keep the rivers and the snowpack frozen at least through next
week. Freeze-up ice jams do not typically result in significant
flooding, but if a break-up ice jam forms later this winter during
a thaw it would be more concerning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 AM EST Sunday for MIZ064-071.

     Winter Weather Advisory until 4 PM EST this afternoon for MIZ065-
     072-073.

     Winter Weather Advisory until 4 AM EST Sunday for MIZ037-043-050-
     056.

     Winter Weather Advisory until 1 PM EST this afternoon for MIZ057.

LM...Small Craft Advisory until 6 AM EST Sunday for LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...JK
AVIATION...JK
HYDROLOGY...CAS
MARINE...MJS
Hazardous weather outlook, Dec 29, 3:35 AM EST, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
335 AM EST Fri Dec 29 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
335 AM EST Fri Dec 29 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There will be slick roads and low visibility's at times for parts
of the region through tonight. In addition subzero wind chills
will occur. Thus hazardous conditions will exist for parts of the
region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow showers will continue...locally heavy mainly near the
lakeshore at times. Occasional impacts are expected with an
increased risk for higher impacts for parts of the lakeshore as
the arctic airmass continues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-300845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
335 AM EST Fri Dec 29 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will remain hazardous for small craft through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions will remain hazardous for small craft through much of
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 30, 1:58 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
158 AM EST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     SNOW             OSHTEMO                 42.26N 85.68W
12/30/2017  M5.0 INCH        KALAMAZOO          MI   PUBLIC

            24 HOUR SNOWFALL - MIDNIGHT TO MIDNIGHT

&&

JK

Nearby

Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.